Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Sioux Falls, SD

June 7, 2017Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2017, 5:27 PM CDT for Clay County, Union County, South Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Jun 7, 2017, 5:48 PM CDT
In force
21 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:27 PM CDTHAIL 16 Nne Vermillion, SD
Jun 7, 5:40 PM CDTHAIL 0.758 Ne Vermillion, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS53 KFSD 072227
SVRFSD
SDC027-127-072300-
/O.NEW.KFSD.SV.W.0024.170607T2227Z-170607T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
527 PM CDT WED JUN 7 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Clay County in southeastern South Dakota...
  Western Union County in southeastern South Dakota...

* Until 600 PM CDT

* At 527 PM CDT, a severe thunderstorm was located near Vermillion,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Union Grove State Park around 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9697 4295 9696 4296 9670 4274 9675
TIME...MOT...LOC 2227Z 270DEG 4KT 4286 9688 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
513 
WWUS53 KFSD 072239
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
539 PM CDT WED JUN 7 2017

SDC027-127-072300-
/O.CON.KFSD.SV.W.0024.000000T0000Z-170607T2300Z/
Clay SD-Union SD-
539 PM CDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL CLAY AND WEST CENTRAL UNION COUNTIES...

At 536 PM CDT, a severe thunderstorm was located near Vermillion,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

At 527 pm, quarter size hail was reported by a trained weather 
spotter 6 miles north northeast of Vermillion. 

This severe thunderstorm will remain over mainly rural areas of east 
central Clay and west central Union Counties, but will impact areas 
along Interstate 29 north of exit 26 through 545 pm CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9695 4293 9691 4290 9671 4274 9675
TIME...MOT...LOC 2236Z 294DEG 10KT 4283 9682 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
266 
WWUS53 KFSD 072248
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
548 PM CDT WED JUN 7 2017

SDC027-127-072257-
/O.CAN.KFSD.SV.W.0024.000000T0000Z-170607T2300Z/
Clay SD-Union SD-
548 PM CDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY AND WEST
CENTRAL UNION COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However spotty heavy 
rainfall is still possible with this thunderstorm as it moves toward 
areas west of Akron and south of Union Grove State Park. 

LAT...LON 4282 9695 4293 9691 4290 9671 4274 9675
TIME...MOT...LOC 2246Z 270DEG 4KT 4283 9680 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:06 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 7, 3:06 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
306 PM CDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 303 PM CDT Wed Jun 7 2017

Upper level wave moving through to the north of the area this
afternoon and evening will help slowly push a boundary near the
surface to the southeast. With afternoon heating this should serve
as a focus for scattered thunderstorm development over far eastern
SD, southwest MN and northwest IA. While severe weather is unlikely,
an isolated storm or two could produce nickel sized hail or a wind
gust to 50 mph with CAPE values around 1000 J/kg and deep layer
shear about 15 to 20 knots.

While some boundary interactions could keep thunderstorms going
through about 4z to 5z, these storms should be mostly driven by the
heat of the day.

Scattered thunderstorm development will again be possible on
Thursday afternoon as the tail end of the wave may allow vertical
motion to develop. Model soundings showing a similar CAPE profile to
today with a fairly skinny 1000 J/kg or so. The only real difference
tomorrow is the 6km to 9km winds where a 50 to 55 knot northwest jet
maxima is expected to move through. Not sure if this will play too
much of a roll since the lower levels are pretty weak.

Temperatures tonight should drop into the mid 50s to lower 60s with
highs on Thursday in the mid to upper 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 303 PM CDT Wed Jun 7 2017

The story Friday through Monday is simple, very warm, if not
downright hot, and quite breezy each day. An upper level ridge of
high pressure moves across the plains Friday and Friday night, with
the ridge then migrating eastward and becoming quite massive across
the eastern United States for the weekend. To the west, a large
upper trough of low pressure deepens and moves into the
intermountain west by Monday. This area is caught in a southwest
flow aloft with very warm 850mb temperatures. Superblend highs did
not look too bad on Friday, although boosted them slightly with a
higher weighting of bias corrected readings.

Saturday is becoming a bit interesting. Both the ECMWF and GFS are
in excellent agreement in showing a weak short wave riding over the
ridge in south central Canada. In response at the surface, they are
now bringing a wind shift/weak cold front into this area Saturday
afternoon. In fact in our far western zones, there is even a bit of
cold air advection during the afternoon. At any rate, the 850mb
temperatures are not quite as warm as they were yesterday, with
readings in the lower to mid 20s celsius. The warmest readings are
along an axis along the frontal boundary, generally elongated from
Vermillion SD to southwest MN. With a stout southwest wind of 20 to
35 mph, the atmosphere will mix deeper than 850mb. But widespread
100+ degree readings may be difficult to attain. The vast majority
of the forecast area will see highs in the 95 to 100 degree range
the way it looks now, using a blend of bias corrected values which
includes the weighted model. Superblend looked a little too cool.
Sunday is trickier with the temperatures. Both the GFS and ECMWF
bring a short wave eastward just north of our forecast area with the
ECMWF quite aggressive with its rainfall output in our northern
zones and north of there. Therefore highs largely depend on what
happens with this short wave and if there will be any cloud debris.
Our southern zones should warm up the most being furthest away from
this potential morning MCS, with upper 90s quite likely from Yankton
to Sioux City and Storm Lake. But the 95 to 100 along and north of I
90 is a little more problematic, but that is what the 850mb
temperatures mix to.

With the upper low tracking to the northwest of our area, Monday
will continue to have much above normal temperatures. Eventually it
does appear that a major cold front will move through once the upper
low gets north of our area, which will cool temperatures down into
the 70s and 80s at the end of the forecast next Wednesday. Chances
for rainfall are pretty skittish, even with the frontal passage next
Tuesday or Wednesday. And we looked very capped off Saturday through
Monday except for that possible complex Sunday morning in our north,
leftover from Saturday night convection which builds to the west.
One final note is that we lowered dew points this weekend, figuring
that deep mixing potential will likely dry them out some especially
in the afternoon hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1204 PM CDT Wed Jun 7 2017

Scattered thunderstorms will be possible across east central SD,
southwest MN and northwest IA from about 20z through 4z. Outside
of the thunderstorms, VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...MJ
AVIATION...08
Hazardous weather outlook, Jun 7, 7:30 AM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
730 AM CDT Wed Jun 7 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ050-056-062>071-081230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Gregory-Moody-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
730 AM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this afternoon and evening.
An isolated stronger storm could produce hail to the size of
nickels and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will again be possible on Thursday afternoon, with
an isolated stronger to severe storm possible.

A very hot weekend is ahead with high temperatures on both
Saturday and Sunday from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038>040-052>055-057>061-081230-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-
730 AM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible on Thursday afternoon, with an
isolated strong to severe storm possible.

A very hot weekend is ahead with high temperatures on both
Saturday and Sunday from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.